Arizona, 2007Flash Flooding in Arizona, August 4, 2007
August 4, 2007 · NWS TWC · 2 events in 2 counties and zones
Strong thunderstorms produced heavy rainfall over the higher terrain of the Catalina Mountains. This heavy rainfall produced a flash flood which moved downstream into Bear Canyon and the popular Seven Falls area causing two fatalities.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms produced heavy rainfall over the higher terrain of the Catalina Mountains. This heavy rainfall produced a flash flood which moved downstream into Bear Canyon and the popular Seven Falls area causing two fatalities. Flash flooding also occurred in the Whetstone area of Cochise County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 4, 9:20 AM MST, 4 hours 40 minutes earlier.
Area forecast discussion, Aug 4, 9:20 AM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 AM MST SAT AUG 4 2007
.SYNOPSIS...A LOW PRESSURE CENTER OVER NORTHERN MEXICO WILL AFFECT
SOUTHEAST ARIZONA THROUGH SUNDAY WITH THUNDERSTORMS...SOME OF WHICH
WILL PRODUCE HEAVY RAIN. THIS DISTURBANCE WILL TURN NORTH INTO
SOUTHERN ARIZONA BY LATE MONDAY AS A TROUGH OF LOW PRESSURE DEVELOPS
ALONG THE WEST COAST AND MOVES INLAND. SOUTHWEST FLOW AHEAD OF THE
TROUGH IS EXPECTED TO TEMPORARILY PUSH THE DEEPER MOISTURE OUT OF
THE AREA AND RESULT IN A DECREASE IN THUNDERSTORMS BY THE MIDDLE OF
NEXT WEEK.
&&
.DISCUSSION...DEBRIS CLOUDINESS HANGING TOUGH ACROSS PINAL/PIMA AND
SANTA CRUZ COUNTIES THIS MORNING WITH SOME SUNSHINE BREAKING OUT IN
GRAHAM/COCHISE AND GREENLEE COUNTIES. REGIONAL RADARS...AS OF 9
AM...DEPICTED SOME LIGHT SHOWERS JUST SOUTHWEST OF METRO PHOENIX
WITH A FEW CELLS JUST WEST OF TUCSON. UPPER AIR PLOTS AND WATER
VAPOR IMAGERY SHOWED A WEAK INVERTED TROUGH IN NORTHERN MEXICO ALONG
THE SONORA/CHIHUAHUA STATE LINE AND EXTENDING NORTH ALONG AZ/NM
STATE LINE. THIS FEATURE WAS MOVING SLOWLY TO THE WEST. SOUPY
ATMOSPHERE IN PLACE ACROSS SOUTHEAST ARIZONA WITH TUCSON SOUNDING
SHOWING PW VALUE JUST UNDER 2. THIS HIGH PW VALUE ALONG WITH LIGHT
STEERING FLOW WILL RESULT IN SLOW MOVING DUMPERS. THE SOUNDING ALSO
SHOWED THAT THE MID-LAYERS HAVE COOLED A COUPLE DEGREES CELSIUS WITH
500 MB TEMP AROUND -4C VERSUS -2C FRIDAY. HOWEVER...THE 12Z MODEL
WANT TO PUSH THIS COOL POOL WEST AND BRING IN -3C AIR...SEEN ON EL
PASO MORNING SOUNDING...ACROSS SOUTHEAST ARIZONA. THE INHIBITING
FACTOR WILL BE HOW LONG WILL IT TAKE TO BURN OFF OF THE DEBRIS
CLOUDINESS....ESPECIALLY ACROSS PINAL/E PIMA/SANTA CRUZ COUNTIES. I
BELIEVE THAT THERE WILL BE MORE AREAL COVERAGE VERSUS YESTERDAY WITH
THE MAIN THREAT OF FLASH FLOODING RESIDING IN GRAHAM/COCHISE
COUNTIES WHERE THEY WILL SEE MORE SUN AND AREAL COVERAGE SHOULD BE
THE MORE THAN THE REST OF THE FORECAST AREA. I BRIEFLY CONSIDERED A
FLASH FLOOD WATCH FOR AREA EAST OF TUCSON...BUT WILL WAIT TO SEE HOW
THINGS DEVELOP THIS AFTERNOON.
&&
.AVIATION...SCATTERED THUNDERSTORMS PRIMARILY DURING THE AFTERNOON
AND EVENING HOURS THROUGH THE WEEKEND. THESE THUNDERSTORMS WILL
PRODUCE HEAVY PRECIPITATION WHICH IN TURN COULD DROP CEILINGS AND
VISIBILITIES INTO THE IFR CATEGORY IF OVER AN AIRPORT. AVIATION
DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...JRG
AVIATION...GWS
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 4, 6:15 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
615 AM MST SAT AUG 4 2007
AZZ019-030-033>035-051400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
615 AM MST SAT AUG 4 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL DISTURBANCE MOVING WESTWARD ACROSS MEXICO IS HELPING
TO TRIGGER SHOWERS ACROSS NORTHERN SONORA AND SOUTHEAST ARIZONA. THE
SHOWERS WILL INCREASE IN COVERAGE AS THE DAY PROGRESSES WITH
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THIS MORNINGS UPPER AIR
SOUNDING INDICATED A VERY MOIST AND UNSTABLE AIRMASS IN PLACE. THE
WINDS ALOFT...ESPECIALLY THE WINDS THAT WILL STEER THE STORMS ARE
RATHER LIGHT...SO STORM MOTIONS TODAY WILL BE GENERALLY TO THE
SOUTHWEST OR WEST AT LESS THAN 10 MPH. AS A RESULT...EXPECT THE
PRIMARY CONCERN WITH THE STORMS THAT DEVELOP TODAY TO BE FLOODING
ISSUES. HOWEVER...STRONG GUSTY DOWNBURSTS WINDS MAY ALSO ACCOMPANY
THE STORMS AS WELL. A FEW OF THE STORMS THAT DEVELOP TODAY MAY
APPROACH OR PERHAPS EVEN EXCEED SEVERE LEVELS...BUT ORGANIZED SEVERE
WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE UPPER LOW OVER MEXICO WILL MOVE INTO THE GULF OF CALIFORNIA THIS
WEEKEND WITH THE SYSTEM MOVING NORTHWARD INTO ARIZONA ON MONDAY.
THIS IS IN RESPONSE TO A PACIFIC TROUGH MOVING TOWARD THE WEST
COAST. AS THE LOW MOVES OVER ARIZONA ON MONDAY...FAVORABLE DYNAMICS
ALONG WITH PLENTY OF MOISTURE STILL IN PLACE COULD RESULT IN A FEW
SEVERE STORMS. BEYOND MONDAY DRIER AIR WILL BEGIN TO FILTER IN FROM
THE WEST WHICH WILL RESULT IN LOWER RAIN CHANCES THROUGH THE END OF
THE WEEK. THE BEST CHANCES FOR RAIN THROUGH THE END OF THE WEEK WILL
BE MAINLY ALONG THE ARIZONA AND NEW MEXICO BORDER.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ029-031-032-051400-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
615 AM MST SAT AUG 4 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL DISTURBANCE MOVING WESTWARD ACROSS MEXICO IS HELPING
TO TRIGGER SHOWERS ACROSS NORTHERN SONORA AND SOUTHEAST ARIZONA. THE
SHOWERS WILL INCREASE IN COVERAGE AS THE DAY PROGRESSES WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THIS MORNINGS UPPER AIR
SOUNDING INDICATED A VERY MOIST AND UNSTABLE AIRMASS IN PLACE. THE
WINDS ALOFT...ESPECIALLY THE WINDS THAT WILL STEER THE STORMS ARE
RATHER LIGHT...SO STORM MOTIONS TODAY WILL BE GENERALLY TO THE
SOUTHWEST OR WEST AT LESS THAN 10 MPH. AS A RESULT...EXPECT THE
PRIMARY CONCERN WITH THE STORMS THAT DEVELOP TODAY TO BE FLOODING
ISSUES. HOWEVER...STRONG GUSTY DOWNBURSTS WINDS MAY ALSO ACCOMPANY
THE STORMS AS WELL. A FEW OF THE STORMS THAT DEVELOP TODAY MAY
APPROACH OR PERHAPS EVEN EXCEED SEVERE LEVELS...BUT ORGANIZED SEVERE
WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE UPPER LOW OVER MEXICO WILL MOVE INTO THE GULF OF CALIFORNIA THIS
WEEKEND WITH THE SYSTEM MOVING NORTHWARD INTO ARIZONA ON MONDAY.
THIS IS IN RESPONSE TO A PACIFIC TROUGH MOVING TOWARD THE WEST
COAST. AS THE LOW MOVES OVER ARIZONA ON MONDAY...FAVORABLE DYNAMICS
ALONG WITH PLENTY OF MOISTURE STILL IN PLACE COULD RESULT IN A FEW
SEVERE STORMS. BEYOND MONDAY DRIER AIR WILL BEGIN TO FILTER IN FROM
THE WEST WHICH WILL RESULT IN LOWER RAIN CHANCES THROUGH THE END OF
THE WEEK. THE BEST CHANCES FOR RAIN THROUGH THE END OF THE WEEK WILL
BE MAINLY ALONG THE ARIZONA AND NEW MEXICO BORDER.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Pima
- When
- August 4, 2:00 PM MST to 3:30 PM MST
- Where
- Pima County, 12 mi NE of Tucson
- Cause
- Heavy Rain
- Deaths
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 32.353, -110.785
Large wall of water moved down seven falls in Bear Canyon. About 50 people sought higher ground and many of those needed to be rescued by helicopter.
Flash Flood, Cochise
- When
- August 4, 3:30 PM MST to 5:00 PM MST
- Where
- Cochise County, Whetstone
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 31.950, -110.350
Flash flooding occurred in Whetstone at an RV dealership mainly impacting the maintenance bays.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 4 to 16, 20078 deaths · 953 injured · 22 events
- Excessive Heat in Illinois, August 4 to 16, 20073 deaths · 9 injured · 14 events
- Flash Flooding and Damaging Wind in Iowa, August 4 to 5, 2007$125,000 · 65 kt wind · 4 events
- Flash Flooding in New Mexico, August 4, 2007$28,000 · 2 events
- Hail and Damaging Wind in Maine, August 4, 20072.5 in hail · 17 events
- Damaging Winds in Wyoming, August 4, 2007$12,000 · 52 kt wind · 4 events
- Excessive Heat in Tennessee, August 4 to 29, 20073 events
- Hail in Maine, August 4, 20070.88 in hail · 3 events
- Flash Flooding in Iowa, August 4, 20072 events
- Damaging Winds in Idaho, August 4, 2007$2,000 · 56 kt wind · 2 events
- Damaging Winds in Idaho, August 4, 2007$3,000 · 52 kt wind · 2 events
- Hail in South Dakota, August 4, 20071 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51108, 54291.